Alert archive / Nevada / Flash Flood Warnings in 2009
Flash Flood Warning 7, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Jul 2, 2009, 1:34 PM PDT for Mineral County, Nevada. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2009, 1:34 PM PDT (20:34 UTC)
- Expired
- Jul 2, 2009, 3:07 PM PDT
- In force
- 93 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mineral County, NV
The radar
The Reno radar (KRGX), 169 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3468 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KREV 022034 FFWREV NVC021-022230- /O.NEW.KREV.FF.W.0007.090702T2034Z-090702T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 134 PM PDT THU JUL 2 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MINERAL COUNTY IN WESTERN NEVADA... * UNTIL 330 PM PDT * AT 131 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF MINERAL COUNTY. NATIONAL WEATHER SERVICE RADAR IS ESTIMATING NEARLY ONE INCH OF RAINFALL IN THE LAST 30 MINUTES WEST OF HIGHWAY 359 IN CENTRAL MINERAL COUNTY. ANOTHER HALF INCH OF RAINFALL IS LIKELY IN THE STEEP HILLS WEST OF HIGHWAY 359 IN THE NEXT HALF HOUR. THE GREATEST FLASH FLOOD POTENTIAL EXISTS BETWEEN COTTONWOOD CREEK AND POWELL CANYON...OR 10 TO 15 MILES SOUTH OF HAWTHORNE ALONG HIGHWAY 359. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORT MAY SAVE LIVES LAT...LON 3845 11856 3836 11848 3831 11863 3839 11872 $$ JHW
2 follow-up statements
000 WGUS75 KREV 022127 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 227 PM PDT THU JUL 2 2009 NVC021-022230- /O.CON.KREV.FF.W.0007.000000T0000Z-090702T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV- 227 PM PDT THU JUL 2 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR CENTRAL MINERAL COUNTY... AT 223 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. WHILE THE HEAVY RAIN HAS ENDED...RADAR ESTIMATED BETWEEN ONE AND ONE AND ONE HALF INCHES OF RAIN IN 45 MINUTES ENDING AT 145 PM. THE GREATEST THREAT REMAINS NEAR COTTONWOOD CREEK TO POWELL CANYON WEST OF HIGHWAY 359 IN MINERAL COUNTY...OR 10 TO 15 MILES SOUTH OF HAWTHORNE ALONG HIGHWAY 359. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND AND RANCHLAND ALONG THE BANKS OF CREEKS AND STREAMS. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. LAT...LON 3845 11856 3836 11848 3831 11863 3839 11872 $$ JHW
000 WGUS75 KREV 022207 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 307 PM PDT THU JUL 2 2009 NVC021-022218- /O.CAN.KREV.FF.W.0007.000000T0000Z-090702T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MINERAL NV- 307 PM PDT THU JUL 2 2009 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MINERAL COUNTY... THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS. LAT...LON 3845 11856 3836 11848 3831 11863 3839 11872 $$ JHW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:05 AM PDT, 10 hours 29 minutes earlier.
Area forecast discussion, Jul 2, 3:05 AM PDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 305 AM PDT THU JUL 2 2009 .SHORT TERM... THE UPPER TROUGH THAT IS OFF THE CALIFORNIA COAST THIS MORNING SHOULD MOVE EAST AND MOVE ACROSS THE GREAT BASIN DURING THE NEXT FEW DAYS. AS A RESULT THE WEATHER WILL BE UNSETTLED UNTIL THIS FEATURE MOVES EAST OF THE REGION. THE 00Z MODELS INITIALIZED WELL SHOWING THE WEAK TROUGH OFF THE WEST COAST AND THE DEEPER UPPER TROUGH 50N 150W. THE NAM...GFS...UKMET AND ECMWF ALL SHOW THE WEST COAST TROUGH WEAKENING TODAY AS THE RIDGE OVER THE SWRN CONUS STRENGTHENS. THIS WILL PROVIDE MORE OF A WLY FLOW OVER THE SIERRA AND WRN GREAT BASIN AND THIS IS SIMILAR TO WHAT THE MODELS WERE SHOWING YESTERDAY. WARM SFC TEMPERATURES TODAY WILL HELP TO INCREASE LLVL INSTABILITY. THE NAM HAS LIFTED INDEX VALUES OF LESS THAN ZERO ACROSS THE ENTIRE WRN GREAT BASIN TODAY. THE GFS IS NOT QUITE AS UNSTABLE BUT STILL HAS LIFTED INDICES OF LESS THAN ZERO OVER ALL BUT THE NWRN THIRD OF THE KREV CWFA. WITH THE SLY FLOW OVER THE REGION PRECIPITABLE WATER VALUES SHOULD CONTINUE TO INCREASE TODAY. THE NAM SHOWS PWAT VALUES OF AT LEAST 0.50 INCH OVER THE ENTIRE CWFA TODAY. THE GFS IS EVEN MORE MOIST WITH PWAT VALUES OF OVER 0.75 INCH ACROSS THE AREA TODAY AND FRIDAY. WILL CONTINUE WITH ISOLD TO SCT TSTMS OVER THE CWFA TODAY. INSTABILITY SHOULD BE SLIGHTLY LESS ON FRIDAY BUT WILL CONTINUE THE CURRENT FCST OF A SLIGHT CHANCE OF AFTN AND EVENING TSTMS. DRY CONDITIONS ARE EXPECTED ON SATURDAY AS THE UPPER TROUGH WEAKENS AND MOVES EAST WITH HIGH PRESSURE BUILDING IN. TEMPERATURES WILL CONTINUE A FEW DEGREES ABOVE NORMAL THROUGH THE SHORT TERM. OHARA .LONG TERM...SUNDAY THROUGH WEDNESDAY... MEDIUM RANGE MODELS CONTINUE ADVERTISE TROUGH NEXT WEEK WITH COOLER TEMPERATURES AND PERIODS OF BREEZY TO LOCALLY WINDY CONDITIONS. THERE ARE DIFFERENCES IN DETAIL WITH MODELS RANGING FROM HOLDING TROUGH TO THE WEST OF AREA UNTIL LATE IN PERIOD (CANADIAN) TO A MORE PROGRESSIVE SOLUTION IN THE GFS WHICH IS ONLY SLIGHTLY MORE SO THAN THE DETERMINISTIC ECMWF. GIVEN THE AMOUNT OF AMPLIFICATION IN THE LONGWAVE PATTERN...A SLOWER EVOLUTION IS PREFERRED. THIS ELIMINATES THE GFS DETERMINISTIC RUN. AN ENSEMBLE APPROACH IS PREFERRED WHICH SLOWS THE COOLING AND WILL LIKELY PROLONG THE BREEZY CONDITIONS. TEMPERATURES NEAR NORMAL AT START OF PERIOD WILL GRADUALLY FALL TO AS MUCH AS 10-12 DEGREES BELOW NORMAL BY WED. THE LOCATION OF THE MEAN TROUGH AND JET FEATURES PLACE MUCH OF OUR AREA IN THE DRY AND STABLE SIDE OF THE SYSTEM. THE EXCEPTION WILL BE FAR NORTHERN AREAS WHERE A FEW LIGHT SHOWERS COULD WORK EASTWARD TUE-WED. VERY FEW CHANGES WERE NEEDED TO PREVIOUS FORECAST PACKAGE. HOHMANN && .AVIATION... VFR CONDS TO PREVAIL WITH SCT-BKN CU-TCU AND ISOLD CB BTWN 20Z-03Z. ISOLD-SCT HIGH-BASED -TSRA POSSIBLE 21Z-03Z MAINLY SOUTH OF KTVL AND NORTH OF A SUSANVILLE-GERLACH LINE. GUSTY OUTFLOW WINDS TO 35 KTS POSSIBLE NEAR STORMS...OTHERWISE LEE SIDE ZEPHYR BREEZES VCNTY KRNO WITH GUSTS 20-25 KT BTWN 22Z-03Z. HOHMANN && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, Jul 2, 1:10 PM PDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 110 PM PDT THU JUL 2 2009 NVZ001-022100- MINERAL AND SOUTHERN LYON COUNTIES- 110 PM PDT THU JUL 2 2009 ...STRONG THUNDERSTORM SOUTH OF HAWTHORNE NEAR NEVADA HIGHWAY 359... AT 103 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TABLE MOUNTAIN...OR 22 MILES EAST OF BODIE...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF UP TO ONE THIRD INCH IN 20 MINUTES REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...TABLE MOUNTAIN. THIS STORM WILL AFFECT TRAVELERS ON NEVADA HIGHWAY 359 BETWEEN 10 AND 15 MILES SOUTH OF HAWTHORNE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3854 11852 3837 11829 3817 11862 3829 11878 TIME...MOT...LOC 2008Z 225DEG 9KT 3830 11861 JHW
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:10 PM PDT | Special Weather Statement | REV | Mineral | 50 min |
| Jul 2, 2:01 PM PDT | Special Weather Statement | REV | Mineral | 89 min |
| Jul 2, 2:10 PM PDT | Severe Thunderstorm Warning | REV | Mineral | 20 min |
| Jul 2, 2:12 PM PDT | Special Weather Statement | REV | 93 min | |
| Jul 2, 3:19 PM PDT | Special Weather Statement | REV | Churchill | 41 min |
| Jul 2, 3:56 PM PDT | Special Weather Statement | REV | Mineral | 49 min |
| Jul 2, 4:35 PM PDT | Flash Flood Warning | REV | Mineral | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.